Florida Pharmacy Recalls Multivitamin Capsules that May Cause Vitamin D Toxicity

The Food and Drug Administration (FDA) has alerted health care providers and patients to a voluntary recall of compounded multivitamin capsules containing high amounts of vitamin D3 (cholecalciferol), distributed nationwide by Glades Drugs in Pahokee, Florida.

The FDA has received several reports of adverse events potentially associated with the Glades Drugs capsules. Consumption of this product may result in vitamin D toxicity, which can be severe and may be life-threatening if left untreated, the agency says.

Patients suffering adverse effects from high vitamin D levels may not initially show symptoms. Therefore, patients who are taking the Glades Drugs compounded capsules should stop taking this medication and immediately seek medical attention.

Symptoms of short-term vitamin D toxicity result from high calcium levels (also known as hypercalcemia) and include confusion, increased urination, increased thirst, loss of appetite, vomiting, and muscle weakness. Acute hypercalcemia may intensify tendencies for heart arrhythmias and seizures and may increase the effects of certain heart drugs. Long-term toxicity may cause kidney failure, increased calcium deposits in the blood and soft tissue, bone demineralization and pain. Patients with conditions such as liver disease or chronic kidney failure may be at increased risk for developing vitamin D toxicity, according to the FDA.

Glades Drugs has sent recall letters to patients and has attempted to contact them by phone. The company has also contacted prescribing physicians. The FDA says health care providers should quarantine and return any products subject to this recall to the company at: Glades Drugs, 109 S. Lake Ave., Pahokee, FL 33476.

 

This entry was posted in Health Concerns, Pharmaceuticals, Product Recalls, Recalled Drugs. Bookmark the permalink.


© 2005-2017 Parker Waichman LLP ®. All Rights Reserved.